Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 207, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2001, 10:02 PM CDT for Dickey County, LaMoure County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 8, 2001, 10:02 PM CDT (03:02 UTC)
- Expired
- Aug 8, 2001, 11:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Dickey County, ND, LaMoure County, ND
The radar
The Aberdeen radar (KABR), 94 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 10:50 PM CDT | Thunderstorm Wind 61 E | Ellendale, ND | Numerous tree's and branches down in the city of Ellendale. A 90,000 bushel bin at Monango was ripped down and two 2400-bushel hopper bins were damaged. One was tipped over on its side. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1379 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 2559 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
723 WUUS53 KBIS 090303 SVRBIS NDC021-045-090400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1002 PM CDT WED AUG 8 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 1100 PM CDT * AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTH OF VERONA TO 16 MILES NORTHWEST OF MONANGO...OR FROM 39 MILES SOUTHEAST OF JAMESTOWN TO 44 MILES SOUTH OF JAMESTOWN...MOVING SOUTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LA MOURE AT 1015 PM CDT FULLERTON AT 1030 PM CDT OAKES...ELLENDALE...GUELPH...LUDDEN AT 1030 PM CDT A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4664 9802 4608 9875 4570 9816 4626 9742 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:15 PM CDT, 6 hours 47 minutes earlier.
Area forecast discussion, Aug 8, 3:15 PM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT WED AUG 8 2001 TWO MAIN SFC BOUNDARIES TO WATCH TODAY. THE FIRST IS A TROUGH EXTENDING FROM A LOW IN SWRN ONTARIO TO A LOW AT THE CNTRL ND/SD BORDER. SHOWERS AND TSTMS HAVE LINGERED ALL DAY ALONG THIS BORDER IN ND...BUT MID LEVEL H7 CAP OF 14-15C HAS KEPT THE STORMS FROM GROWING TO SEVERE LIMITS. AS STORMS MOVE INTO MN...THEY ENTER AN ENVIRONMENT WITH A WEAKER CAP. THE MAIN FOCUS FOR TONIGHT IS THE TRUE COLD FRONT THAT JUST MOVED THROUGH MOT AND IS APPROACHING DIK ATTM. EXPECT ATMOS TO DESTABILIZE RAPIDLY WI BREAKDOWN OF CAP. STRONG TO SEVERE TSTMS HAVE BEEN MOVING EWD IN SRN CANADA JUST N OF INTERNATIONAL BORDER...AND H850 OMEGA INDICATES GOOD LIFT BEHIND ADVANCING FRONT. H7 W-E FLOW THIS AFTN BECOMES NWLY THIS EVE/TONIGHT AND EXPECT LINE OF STORMS TO MOVE SWD INTO ND. ALSO...STRONG VORT ENERGY PROGGED TO SWEEP SEWD ACROSS THE STA TONIGHT TO KEEP SHOWERS OR TSTMS GOING IN THE NW UNTIL LATE EVE. LIS WELL BELOW ZERO AND CAPES ABOVE 1000...WL MENTION SEVERE IN ALL ZONES THIS EVE. CANADIAN HIGH PUSHES INTO STA TONIGHT AND INFLUENCES STA NEXT FEW DAYS. EXPECT HIGHS ONLY IN THE 70S THU AND LOWS THU NIGHT IN THE 40S. LOOKED AT FCST SOUNDINGS...AND THINK THERE WILL BE SOME AFTN CU DEVELOPMENT ON WED SO KEPT SKY CONDITIONS PARTLY SUNNY ON WED. IN THE EXTENDED...H500 NWLY FLOW TO KEEP DRY CONDITIONS AND A FEW CANADIAN SFC HIGHS KEEP MOVING SEWD ALONG THE PIKE. .BIS...NONE. VINING
In the hours before
Local storm report, Aug 8, 6:21 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT WED AUG 08 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 6 N ANAMOOSE ND .75 INCH HAIL
08/08/01 MCHENRY REPORTED BY PUBLIC.
0530 PM 6 N ANAMOOSE ND 60 MPH TSTM GUST
08/08/01 MCHENRY REPORTED BY PUBLIC.
0555 PM 8 SE ORRIN ND 1.5 INCH HAIL
08/08/01 PIERCE REPORTED BY STORM
SPOTTER.Local storm report, Aug 8, 6:54 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
654 PM CDT WED AUG 08 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 9 NE DRAKE ND .75 INCH HAIL
08/08/01 MCHENRY REPORTED BY STORM
SPOTTER.Local storm report, Aug 8, 8:01 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT WED AUG 08 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM PINGREE ND .75 INCH HAIL
08/08/01 STUTSMAN REPORTED BY STORM
SPOTTER.Local storm report, Aug 8, 8:18 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CDT WED AUG 08 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 2 N JAMESTOWN ND .88 INCH HAIL
08/08/01 STUTSMAN REPORTED BY PUBLIC.Special weather statement, Aug 8, 8:20 PM CDT, 1 hour 42 minutes before
NDZ005-013-023-090215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 820 PM CDT WED AUG 8 2001 ...TORNADO WATCH CANCELLED FOR PORTION OF NORTH CENTRAL NORTH DAKOTA... THE LINE OF SEVERE THUNDERSTORMS HAS MOVED TO EASTERN AND FAR SOUTH CENTRAL NORTH DAKOTA. THEREFORE THE TORNADO WATCH HAS BEEN CANCELLED FOR ROLETTE...PIERCE...AND WELLS COUNTY. ROLLA...RUGBY...HARVEY...AND FESSENDEN...ARE NO LONGER IN THE TORNADO WATCH. JV
Special weather statement, Aug 8, 9:50 PM CDT, 12 minutes before
NDZ025-036-037-048-051-090330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 950 PM CDT WED AUG 8 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT FOR MOST OF SOUTHEASTERN NORTH DAKOTA... THE SEVERE THUNDERSTORM WATCH INCLUDES LAMOURE AND DICKEY COUNTIES...INCLUDING EDGELEY...LAMOURE...ELLENDALE...AND OAKES...AS WELL AS FARGO AND WAHPETON. THE TORNADO WATCH HAS BEEN CANCELLED FOR FOSTER...KIDDER...AND STUTSMAN COUNTIES. JV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:23 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 67 min |
| Aug 8, 8:30 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.